Illinois, 2008Lightning Strike in Illinois, August 13, 2008
August 13, 2008 · NWS ILX · 1 event in 1 county or zone
A small bowing segment of thunderstorms moved into the upper Illinois River valley from the northwest during the evening of 8/13. One of the thunderstorms produced a lightning strike which struck two houses, setting them ablaze, in the city of Peoria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small bowing segment of thunderstorms moved into the upper Illinois River valley from the northwest during the evening of 8/13. One of the thunderstorms produced a lightning strike which struck two houses, setting them ablaze, in the city of Peoria. The occupants were able to flee without injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 13, 5:55 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 13, 5:55 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT WED AUG 13 2008
.DISCUSSION...
ISSUED 137 PM CDT WED AUG 13 2008
SHORT TERM MODELS SHOW SOME AGREEMENT WITH THE CHANGING OF THE
OVERALL PATTERN. HOWEVER...THERE ARE SOME DIFFERENCES ON THE SFC
BY FRIDAY. NAM KEEPS THE SFC LOW FURTHER BACK IN THE WESTERN
PLAINS WHILE THE GFS PUSHES IT OUT MORE EAST INTO THE CENTRAL
PLAINS. 12Z GFS IS FIRST TIME FOR THIS SO HESITANT TO AGREE WITH
AT THIS TIME SINCE IT AFFECTS CHC OF PCPN. SO WILL TAKE A BLEND IN
THE SHORT TERM FOR NOW. MAIN CONCERNS WILL BE CHC OF PCPN TOMORROW
AND THEN AGAIN INTO THE WEEKEND.
IN THE LONG TERM THE MODELS SHOW SOME AGREEMENT WITH THE HANDLING
OF A CUT OFF LOW OUT WEST THAT SLOWLY DRIFTS EAST BEGINNING OF
NEXT WEEK. THE UPPER LEVEL PATTERNS OF THE GFS/ECMWF/DGEX LOOK
SIMILAR WHILE THE SFC PATTERNS LOOK VERY DIFFERENT. WILL LIKELY
FOLLOW ECMWF/GFS BLEND. MAIN CONCERNS IN THE LONG TERM WILL BE CHC
OF PCPN THROUGH THE PERIOD AND RESULTING DAYTIME TEMPS.
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WEAK SFC TROUGH...AND CORRESPONDING 500MB TROUGH...IS KICKING OFF
SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN WI THIS AFTERNOON.
MID LEVEL TEMPS COOLER WITH THIS TROUGH PROVIDING SLIGHTLY
STEEPER LAPSE RATES. MODELS AGREE THAT THIS SAME TROUGH AND
ASSOCIATED COOLER MID LVL TEMPS WILL DROP INTO THE REGION TONIGHT
AND INTO TOMORROW. SO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS MOST OF THE AREA...WITH ISOLATED IN THE SOUTHEAST.
FUNNEL CLOUDS HAVE BEEN REPORTED WITH THE SCATTERED STORMS IN
SOUTHERN WI TODAY AND NON-SUPERCELL TORNADO PARAMETERS FROM THE
MODELS INDICATE ENVIRONMENT WILL BE FAVORABLE FOR COLD AIR FUNNELS
AGAIN TOMORROW IN CENTRAL IL. IF LATER MODEL RUNS INDICATE
ENVIRONMENT STILL FAVORABLE TOMORROW...WILL THEN INCLUDE IN HWO.
THEN MID LEVEL TROUGH WILL PUSH TOWARD THE EASTERN US WITH A CUT
OFF LOW FORMING IN THE WESTERN PLAINS/EASTERN ROCKIES. REMAINDER
OF PERIOD AFTER TOMORROW SHOULD BE DRY BUT WITH SOME INDICATION
FROM THE MODELS THAT A PSEUDO WARM FRONT OR INVERTED TROUGH WILL
BE LOCATED IN THE CENTRAL PLAINS INTO THE WEEKEND. THIS WILL ACT
AS THE FOCUS FOR MORE SHOWERS AND THUNDERSTORM DEVELOPMENT IN THE
WEEKEND. CONFIDENCE NOT REAL HIGH GIVEN MODELS DISAGREEMENT ON IT
SO WILL JUST A SLIGHT CHC IN THE GRIDS FOR NOW...WHICH WILL NOT BE
MENTIONED IN THE WORDING.
TEMPS STAY BELOW NORMAL FOR THIS TIME OF YEAR AND PATTERN
INDICATES THIS TREND WILL CONTINUE. MODEL GUIDANCE LOOKS
REASONABLE.
LONG TERM...SUNDAY THROUGH WEDNESDAY
THE CUTOFF WILL BEGIN TO SLOW MOVE EAST INTO THE PLAINS AND THEN
GET CAUGHT BACK UP INTO THE MID LEVEL PATTERN FOR NEXT WEEK.
HOWEVER ITS MOVEMENT NEXT WEEK WILL REMAIN SLOW. ON THE
SFC...SOUTHERLY WINDS WILL PREVAIL THROUGH THE PERIOD AND THIS
WILL BRING THE RETURN OF LOW LVL MOISTURE TO THE AREA. THE SLOW
MOVEMENT OF THIS SYSTEM AND ANY ASSOCIATED FRONTAL
BOUNDARIES...COMBINED WITH THE MOIST SOUTHERLY FLOW...MEANS THAT
PCPN CHANCES ARE WARRANTED FOR ENTIRE PERIOD. LIKELY WILL BE SOME
BREAKS BUT HARD TO TIME THEM THIS FAR OUT. WILL LET LATER FCST
REFINE THE DETAILS AS THEY BECOME KNOWN.
TEMPS WILL BE TRICKY AS MODEL GUIDANCE INDICATES NORMAL TEMPS IN
THE MIDDLE 80S. HOWEVER...FCST OF CLOUD COVER AND PCPN WOULD
INDICATE COOLER TEMPS...SO HAVE GONE ONE CATEGORY LOWER THAN
00Z MEX GUIDANCE. NEW MEX GUIDANCE LOOKS REASONABLE WITH TEMPS.
AUTEN
&&
.AVIATION...
ISSUED 655 PM CDT WED AUG 13 2008
A FEW...MAINLY DIURNALLY DRIVEN...SHOWERS AND THUNDERSTORMS DRIFTING
SOUTH INTO CENTRAL ILLINOIS MAY IMPACT KPIA AND KBMI THIS EVENING BEFORE
DISSIPATING. OTHERWISE...MAINLY QUIET CONDITIONS EXPECTED UNTIL MIDDAY
THURSDAY. HOWEVER...A FEW HOURS OF MVFR/IFR FOG ARE LIKELY LATE
TONIGHT/EARLY THURSDAY MORNING. AN UPPER DISTURBANCE WILL PUSH
THROUGH THE REGION THURSDAY AFTERNOON...AND COINCIDE WITH PEAK
DIURNAL HEATING...LIKELY KICKING OFF SCATTERED SHOWERS/STORMS. THE
DETAILS ARE TOUGH TO PIN POINT AT THIS TIME...SO WILL ONLY CARRY
VCTS THROUGH THE AFTERNOON HOURS.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 13, 2:21 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED AUG 13 2008
ILZ042>057-061>063-066>068-071>073-141100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
321 PM CDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. HOWEVER...DUE
TO THE PRESENCE OF COLD AIR ALOFT...THE POSSIBILITY EXISTS FOR COLD
AIR FUNNELS ON THURSDAY. COLD AIR FUNNELS RARELY TOUCH THE GROUND.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY EVENING THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
ILZ027>031-036>038-040-041-141100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
321 PM CDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. HOWEVER...ANY STORMS
THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. HOWEVER...DUE
TO THE PRESENCE OF COLD AIR ALOFT...THE POSSIBILITY EXISTS FOR COLD
AIR FUNNELS ON THURSDAY. COLD AIR FUNNELS RARELY TOUCH THE GROUND.
THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY EVENING THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KELLY
Lightning, Peoria
- When
- August 13, 6:23 PM CST
- Where
- Peoria County, 0.45 mi NE of Alta
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 40.825, -89.624
Lightning struck two houses in the same neighborhood in the far northern sections of the city of Peoria. Both houses were set on fire as a result of the lightning. One house had minor damage to the roof and siding, while the other house lost the entire roof. There were no injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado in Colorado, August 13, 2008$10,000 · EF1 · 1 event
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
- Tornadoes in Florida, August 13, 2008$24,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129277.